Illinois, 2007

Hail and Damaging Winds in Illinois, May 15, 2007

May 15, 2007 · NWS LOT · 14 events in 4 counties and zones

Severe thunderstorms moved across east central Illinois during the afternoon hours of May 15th, which produced hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$53,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms moved across east central Illinois during the afternoon hours of May 15th, which produced hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 15, 12:15 PM CST, 10 minutes earlier.

Area forecast discussion, May 15, 12:15 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
115 PM CDT TUE MAY 15 2007

.DISCUSSION FOR MORNING ZONES/GRIDS...

MAIN FORECAST ISSUE FOR THIS PERIOD REMAINS TO BE THE COLD FRONT
DIGGING THROUGH THE CENTRAL PORTION OF THE MIDWEST.  CONVECTION
INITIATED OUT AHEAD OF IT ON MONDAY AND A REPEAT PERFORMANCE IS
EXPECTED ON TUESDAY FOR OUR NECK OF THE WOODS.  FORECAST SOUNDINGS
SHOW THAT THE ATMOSPHERE SHOULD DESTABILIZE IN THE EARLY PORTION OF
THE AFTERNOON OUT AHEAD OF THE FRONT.  AS STORMS DEVELOP...SOME MAY
TAP INTO THE 40KT LOW TO MID LEVEL FLOW AND BRING IT DOWN TO THE
SFC.  THIS WIND SHEAR MAY AID IN THE DEVELOPMENT OF BOW
SEGMENTS...THUS THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS ALONG
WITH HAIL.  BUMPED UP MAX TEMPERATURES IN THE REGION OUT AHEAD OF
THE FRONT WHERE DAYTIME HEATING AND WAA WILL HELP IN THE WARMING
BEFORE THE FRONT CAN GO THROUGH.  WITH H85 CONVERGENCE OCCURRING
NORTH AND WEST OF THE SFC BOUNDARY...RAIN SHOWERS WILL LINGER IN THE
HOURS AFTER THE FRONT PASSES.  ADDED A CHANCE FOR POPS IN THE
EVENING AS THE FRONT SLOWS DOWN A BIT AND A WEAK INVERTED TROF
DEVELOPS ALONG THE BACKSIDE OF THE FRONT WHICH COULD AID IN THE
SHOWER DEVELOPMENT.

AFTER THIS SYSTEM MOVES THROUGH...A SHORTWAVE TROUGH CURRENTLY IN
NORTHERN MANITOBA WILL RAPIDLY DROP SOUTHWARD INTO THE LAKES REGION
BY WEDNESDAY AFTERNOON/EVENING.  MINIMAL CAPPING AND SOME MARGINAL
LAPSE RATES WILL ALLOW FOR SOME SCATTERED SHOWERS TO DEVELOP WITH
ENOUGH UPWARD FORCING FROM THE SHORTWAVE.  MOISTURE LOOKS FAIRLY
MINIMAL SO COVERAGE SHOULD NOT BE OVERWHELMING.  TOYED WITH THE IDEA
OF ADDING ISOLATED THUNDER IN THE AFTERNOON...BUT PASSED ON IT FOR
THE MOMENT DUE TO LIMITED CAPE/INSTABILITY.  SOME COLDER AIR WILL
GET PULLED DOWN WITH THIS SYSTEM AND CREATE SOME RELATIVELY COOL
OVERNIGHT LOWS ON WED/THU.  LOW TEMPS SHOULD STAY IN THE LOW 40S
BOTH NIGHTS...SO ANY FROST DEVELOPMENT ON EITHER NIGHT DOES NOT SEEM
FEASIBLE AT THE MOMENT.  OF EITHER NIGHT...THU NIGHT WOULD HAVE THE
BETTER CHANCE WITH THE SFC RIDGE PARKED OVER THE REGION BRINGING
CLEAR SKIES AND CALM WINDS.  TEMPERATURES WILL THEN START REBOUNDING
ON FRIDAY AS THE RIDGE AXIS PASSES THRU AND THE SOUTHWESTERLY WINDS
KICK IN.  THE NEXT WEATHER MAKER TO MONITOR WILL BE THE COLD FRONT
DROPPING DOWN FROM CANADA ON SUNDAY.

DROUGHT DISCUSSION...THE FIRST TWO WEEKS IN MAY HAVE BEEN RATHER DRY
ACROSS NORTHERN IL/IN WITH ONLY ABOUT 0.10 TO 0.25 FALLING...WHICH
IS ABOUT AN INCH AND A HALF BELOW NORMAL FOR THIS POINT IN THE
MONTH.  THIS HAS INCREASED THE CHATTER A BIT ABOUT WHETHER WE ARE IN
OR HEADED FOR A DROUGHT.  ALTHOUGH THE PAST TWO WEEKS HAVE BEEN
BELOW NORMAL...THE OVERALL TREND OVER THE LONG TERM IS THAT ALL OF
THE REGION IS WELL ABOVE NORMAL FOR PRECIPITATION.  SINCE FEB
14TH...THE REGION IS ABOUT A HALF INCH TO TWO INCHES ABOVE NORMAL
AND SINCE NOV 16TH OF 2006 THE REGION IS ABOUT TWO TO FOUR INCHES
ABOVE NORMAL.  THE EARLY PORTION OF SPRING FEATURED QUITE A BIT OF
RIVER FLOODING.  HEAVY RAINS AND A MELTING SNOWPACK HELPED
CONTRIBUTE TO THIS.  SO...THE MOISTURE IS THERE IN THE LAYERS BELOW
THE TOPSOIL.  FARMERS HAVE ACTUALLY WELCOMED THE DRY SPELL.  BECAUSE
OF THE HEAVY RAINS AT THE END OF APRIL...MOST FIELDS WERE TOO WET
FOR FARMERS TO GET INTO IN NORTHERN IL/IN.  HOWEVER...SINCE THE DRY
OUT...MOST FARMERS HAVE SINCE BEEN ABLE TO GET OUT AND WORK THE
FIELDS.  WITH THE APPROACHING RAIN AND THUNDERSTORMS FORECAST FOR
TUESDAY...SOME PLACES MAY RECEIVE AN INCH OR SO OF RAIN WHICH WOULD
BRING THEM BACK UP TO NORMAL AT THIS POINT IN THE MONTH.  IF THE DRY
CONDITIONS CONTINUE THROUGH SUMMER...THEN SOME DROUGHT CONDITIONS
MAY START TO EMERGE.  THE CURRENT LONG RANGE FORECAST FROM CPC
INDICATES EQUAL CHANCES FOR ABOVE NORMAL...BELOW NORMAL...AND NEAR
NORMAL PRECIPITATION OVER THE NEXT THREE MONTHS.

HALBACH

&&

.AVIATION...

115 PM CDT

FOR 18Z TAFS...COMPLEX FRONTAL SYSTEM WORKING THROUGH NRN IL THIS
AFTERNOON. WINDS WILL VEER TO N-NW LATER IN THE DAY AS COOLER AIR
SLIDES IN. CIGS EXPECTED TO DETEREORATE TO MVFR OR LOW MVFR LATE IN
THE DAY AND TONIGHT AS RAIN AND SHOWERS INCR. PERIOD OF
THUNDERSTORMS UNTIL AROUND SUNSET WITH WDLY SCTD STORMS ALREADY NEAR
PIA. MAIN PERIOD OF TSTM THREAT FROM 20Z-00.  SECOND IMPULSE
ROTATING THROUGH THE REGION ON WED WILL PROLONG MVFR CONDS AND
THREAT OF SHOWERS.  KML
&&

.MARINE...

230 AM CDT

LOW PRESSURE DRIVING EAST SOUTHEAST ACROSS SRN ONTARIO TO NEW
ENGLAND TODAY WILL TRAIL A COLD FRONT DOWN LAKE MICHIGAN. WHILE MAIN
LOW MOVES OUT OF LAKE VICINITY...PRESS GRADIENT WEAKENS WHILE WINDS
SHIFT TO WEST THEN NORTH THRU THE DAY. STRONG WINDS THIS EARLY MRNG
TO 30S KTS DWINDLING TO 10 TO 20 KNOTS IN OPEN GRADIENT TODAY THEN
PICKING UP TO 20-25 KNOTS FROM THE NORTH TONIGHT WITH INFLUX OF COLD
AIR DOWN LAKE. A SECONDARY TROF DROPPING DOWN LAKE WED NGT AND
THURSDAY WILL KEEP WEST TO NORTH FLOW OVER LAKES THRU THURSDAY
NIGHT...ALBEIT 20 KTS OR LESS. HIGH PRESSURE RIDGE WORKING OVER
LAKES FRIDAY WILL TURN FLOW BACK TO SW FRIDAY...VEERING TO NORTH
AGAIN LT SATURDAY AS ANOTHER COLD FRONT DROPS DOWN LAKE.

NO GALES BUT SMALL CRAFT ADV LIKELY ON SOUTH END OF LAKE FOR WAVES
AS LONG FETCH DOWN LAKE NEXT FEW DAYS ACCUMULATES WAVE HEIGHT.

RLB

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...SMALL CRAFT ADVISORY THRU 12Z TUESDAY.

&&
Hazardous weather outlook, May 15, 3:30 AM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT TUE MAY 15 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-160930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT TUE MAY 15 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH AND EAST OF A
LINE FROM WAUKEGAN TO BURLINGTON TO DEKALB TO PAW PAW.  THE MAIN
SEVERE THREAT WILL BE DAMAGING WIND AND HAIL.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ON TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-160930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT TUE MAY 15 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS
THROUGH TUESDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY.
THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

HALBACH

The radar

The Chicago radar (KLOT), 62 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Grundy

When
May 15, 12:25 PM CST
Where
Grundy County, 7 mi SSW of Mazon
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.136, -88.481

A gust to 60 mph was measured at the Dwight Airport in southern Grundy County.

Hail, Grundy

When
May 15, 12:37 PM CST to 12:39 PM CST
Where
Grundy County, Morris
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.370, -88.420

Hail, Grundy

When
May 15, 12:42 PM CST to 12:45 PM CST
Where
Grundy County, Coal City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.280, -88.280

Penny to nickel size hail reported. Hail covered the ground and stripped leaves off trees near Garfield and Route 113.

Hail, Grundy

When
May 15, 12:57 PM CST to 12:59 PM CST
Where
Grundy County, Morris
Measured
0.75 in hail
Reported by
Public
Coordinates
41.370, -88.420

Thunderstorm Wind, Will

When
May 15, 1:05 PM CST
Where
Will County, Manhattan
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.420, -87.980

A barn was damaged just south of Manhattan.

Thunderstorm Wind, Will

When
May 15, 1:15 PM CST
Where
Will County, 0.5 mi NW of Peotone to Peotone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.335, -87.787

A semi truck was blown over on Interstate 57, one mile north of Will-Peotone Road. The driver was taken to a hospital with minor injuries. Trees and tree limbs were blown down in Peotone.

Thunderstorm Wind, Ford

When
May 15, 1:30 PM CST
Where
Ford County, Gibson City
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.470, -88.370

Tree limbs were blown down.

Thunderstorm Wind, Will

When
May 15, 1:30 PM CST
Where
Will County, Wilton Center
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.350, -87.970

Trees and power lines were blown down.

Thunderstorm Wind, Ford

When
May 15, 1:35 PM CST
Where
Ford County, Melvin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
40.570, -88.230

Several trees and numerous tree limbs were blown down. An empty, above ground pool was destroyed.

Thunderstorm Wind, Will

When
May 15, 1:47 PM CST
Where
Will County, Monee
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.420, -87.730

Three 12 inch diameter trees were blown down.

Thunderstorm Wind, Iroquois

When
May 15, 2:02 PM CST
Where
Iroquois County, Cissna Park
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.570, -87.880

Several trees were blown down in a park.

Thunderstorm Wind, Iroquois

When
May 15, 2:05 PM CST to 2:07 PM CST
Where
Iroquois County, 2 mi N of Watseka to Watseka
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.809, -87.730

Trees blown down north of Watseka and a large tree was uprooted near North Fifth Street and Sheridan. A 30 foot by 50 foot roof was ripped off a barn on County Road 1630 N.

Thunderstorm Wind, Iroquois

When
May 15, 2:10 PM CST
Where
Iroquois County, 1 mi W of Watseka
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.780, -87.749

Tree limbs blown down west of Watseka.

Thunderstorm Wind, Iroquois

When
May 15, 2:15 PM CST
Where
Iroquois County, Sheldon
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.770, -87.570

A downtown building had about 90 feet of the roof peeled off and about a 10 foot section that was blown off. Debris from this roof was blown across the street. Tree limbs and power lines were also blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33182, 33161, 33164, 34808, 34931, 33166, 33167, 33169, 34933, 34809, 34932, 33170, 33171, 33176.